Osteonecrosis of the jaws related to bisphosphonate therapy. Cases’ report

Klinika Chirurgii Twarzowo-Szczękowej, Wojskowy Instytut Medyczny. Kierownik: prof. dr hab. n. med. Grzegorz Krzymański
Adres do korespondencji: Klinika Chirurgii Twarzowo-Szczękowej, Wojskowy Instytut Medyczny, ul. Szaserów 128, 04-141 Warszawa
Praca finansowana ze środków własnych

Pediatr Med rodz Vol 9 Numer 2, p. 197–200
ABSTRACT

Bisphosphonates are strong inhibitors of osteoclasts. They are used in therapy of osteoporosis, Paget’s disease and imperfect osteogenesis. They prevent the loss of bone mass, pain and hypercalcaemia caused by multiple myeloma and metastases of systemic cancer. The widening of indications for use of bisphosphonates is supported by their solid safety profile. Oncologic patients receiving high intravenous doses of bisphosphonates are more prone to side effects of the therapy than patients who take these medicaments orally. One of the most serious side effects is osteonecrosis of the jaws. The description of the correlation between bisphosphonates and osteonecrosis of jaw was first described in 2003. This side effect is described frequently. The ailments are oppressive and reduce patients’ quality of life and include pain, swelling, ulceration, exposure of bone, fistulae and pathological fractures. The treatment of bisphosphonate-related osteonecrosis of the jaws is difficult and uncertain. Conservative treatment and symptom reduction is the main course of action. Discontinuation of bisphosphonates is controversial (due to their accumulation in the bones). It is crucial patients are prepared to bisphosphonate therapy: dental examination and treatment of all dental diseases is recommended. This requires strict cooperation between oncologists, orthopaedics and maxillofacial surgeons. The aim of this study is the presentation of three cases of bisphosphonate-related osteonecrosis of the jaws.

Keywords: bisphosphonate, osteonecrosis, jaws, systemic cancer, osteoporosis